Format

Send to

Choose Destination
Medicine (Baltimore). 2018 Nov;97(45):e13129. doi: 10.1097/MD.0000000000013129.

Lithium intoxication presenting as altered consciousness and arrhythmia with cardiogenic shock: A case report.

Author information

1
Department of Emergency Medicine, Kaohsiung Medical University Hospital.
2
School of Medicine, College of Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan.

Abstract

RATIONALE:

Lithium has been used to treat bipolar disorder. Lithium has a narrow therapeutic index, with a therapeutic level between 0.6 and 1.5 mEq/L. The possible complications of lithium overdose include altered mental status, hand tremor, muscle weakness, nausea, vomiting, diarrhea, seizure, syncope, and arrhythmia. Lithium intoxication can be fatal and is difficult to diagnose in patients without a history of lithium intake. The occurrence of serious cardiac arrhythmias is rare in lithium intoxication.

PATIENT CONCERNS:

An 81-year-old man was brought to the emergency department because of consciousness disturbance for 2 days. According to his daughter, he had a history of hypertension and diabetes. Recently, his family also observed slurring of speech and easy choking. The physical examination findings were unremarkable.

DIAGNOSIS:

Blood examination only revealed impaired renal function. Twelve-lead electrocardiography revealed sinus rhythm with first-degree atrioventricular block. Chest radiography revealed mediastinal widening. The blood pressures obtained from the 4 limbs showed no significant differences. Subsequently, brain computed tomography revealed no obvious intracranial lesion. A neurologist was consulted, and a recent ischemic stroke could not be ruled out. While in the observation area, his systolic blood pressure decreased to <90 mm Hg and he showed bradycardia, and 12-lead electrocardiography revealed an AV block and long pulse. Contrast-enhanced chest computed tomography revealed no evidence of aortic dissection. Another family member reported a history of lithium intake for bipolar disorder for >30 years. Blood examination revealed a lithium concentration of 2.65 mEq/L.

INTERVENTIONS:

A nephrologist was consulted, and emergency hemodialysis was indicated. Dopamine was administered for his shock status via a right neck central venous catheter.

OUTCOMES:

His lithium level gradually declined after the hemodialysis, and blood pressure and consciousness level improved subsequently. The patient was discharged 9 days later in a stable condition.

LESSONS:

If an emergency physician encounters a patient with altered consciousness and arrhythmia with cardiogenic shock, the patient's drug intake history should be carefully reviewed to rule out cardiovascular problems on the basis of the patient's clinical condition.

PMID:
30407335
PMCID:
PMC6250446
DOI:
10.1097/MD.0000000000013129
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center